Alert archive / North Dakota / Wind Chill Advisories in 2016
Wind Chill Advisory 10, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Dec 11, 2016, 2:58 PM CST for 8 counties in North Dakota. It took effect at Dec 11, 2016, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2016, 2:58 PM CST (20:58 UTC)
- In effect from
- Dec 11, 2016, 6:00 PM CST
- Expired
- Dec 12, 2016, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Grand Forks, ND
Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514 WWUS43 KFGF 112058 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 258 PM CST SUN DEC 11 2016 NDZ006-007-014-015-024-026-028-054-121800- /O.NEW.KFGF.WC.Y.0010.161212T0000Z-161212T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...EDINBURG... ADAMS...LANKIN 258 PM CST SUN DEC 11 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST MONDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST MONDAY. * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 30 BELOW ZERO BETWEEN 6 PM THIS EVENING AND NOON MONDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 5 AM MONDAY. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
3 follow-up statements
776 WWUS43 KFGF 120444 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1044 PM CST SUN DEC 11 2016 NDZ006-007-014-015-024-026-028-054-121800- /O.CON.KFGF.WC.Y.0010.000000T0000Z-161212T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...EDINBURG... ADAMS...LANKIN 1044 PM CST SUN DEC 11 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY... * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 25 BELOW ZERO TO 30 BELOW ZERO UNTIL NOON MONDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND MIDNIGHT MONDAY. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
223 WWUS43 KFGF 120950 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 350 AM CST MON DEC 12 2016 NDZ006-007-014-015-024-026-028-054-121800- /O.CON.KFGF.WC.Y.0010.000000T0000Z-161212T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...EDINBURG... ADAMS...LANKIN 350 AM CST MON DEC 12 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WIND CHILL VALUES...25 BELOW ZERO TO 30 BELOW ZERO. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
128 WWUS43 KFGF 121800 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1200 PM CST MON DEC 12 2016 NDZ006-007-014-015-024-026-028-054-121900- /O.EXP.KFGF.WC.Y.0010.000000T0000Z-161212T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...EDINBURG... ADAMS...LANKIN 1200 PM CST MON DEC 12 2016 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... WIND CHILL VALUES HAVE IMPROVED ACROSS THE ADVISORY AREA. THEREFORE THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ LEE/ANDERSON
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 11, 2:47 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 11, 2:47 PM CST, 11 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 247 PM CST Sun Dec 11 2016 .SHORT TERM...(This evening through Monday) Issued at 247 PM CST Sun Dec 11 2016 Wind chills tonight and the possibility of more snow or blowing snow tomorrow will be the main forecast issue for the period. Shortwave trough is currently moving into MN, and conditions are rapidly improving on the west side of the system. Some light snow continues to hang on across much of the MN counties as well as portions of the southern Red River Valley. Further west, snow has ended and there has even been some clearing across the northwestern CWA. Snow should continue to taper off from west to east across the rest of the area through the rest of the afternoon, and there should be little more than lingering flurries in our far eastern tier by this evening. There should be a period with mostly clear skies for a while this evening, but more clouds are seen on satellite to our north and west. Will continue to keep lows tonight single digits to low teens below zero. The center of the surface high will stay mostly to our south and west, with winds staying from the west at 5 to 10 mph overnight. This should be enough to bring our western counties into the -25 to -30 range for wind chills overnight. Included an advisory for the Devils Lake Basin. Tomorrow, a more amplified trough will begin to dig from Canada into the Northern Plains. This should help push a surge of Arctic air down into the region. Several of the models have some very light precip developing along the cold front, mostly over the southern counties. Amounts will be very light, under a half an inch, but the bigger story will be the winds behind the front. There will be good cold air advection, and although 850mb winds are not spectacular (30-35 kts), it should be enough to push speeds across the Devils Lake Basin to near 20 kts sustained. With recent fluffy snow, some blowing is not out of the question so included a mention for tomorrow. Temps will only top out around the zero mark. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CST Sun Dec 11 2016 The main synoptic feature through the majority of the week will be a strong 500 mb low tracking southeastward through Manitoba and Ontario. This will keep the area under cold northwest flow aloft, and with surface high pressure building across the Rockies, a decent pressure gradient resulting in fairly breezy winds through midweek. After coordination with surrounding offices, continued the trend of increasing wind speeds and a mention of blowing snow in the forecast through Wednesday. With high temperatures Tuesday and Wednesday around zero (+/- five degrees), wind chills should stay above criteria during the daytime hours. However, the overnight periods Monday, Tuesday, and Wednesday all look to see wind chills 25 below or lower with headlines likely. Surface ridging will gradually make its way south and eastward, finally centering itself across the area on Thursday. The relaxed gradient will help conditions feel not quite as cold for Thursday and Thursday night, even with highs/lows remaining similar. Chances for measurable snowfall will return to end the work week but models are struggling with the details. All models depict a Colorado low developing early Friday and propagating eastward. The GFS and ECMWF generally keep the best areas for snowfall/precipitation to our south while the Canadian also pings our area. This system will continue to be watched but for now, indications are for the southern portion of the area to experience the greatest impacts. The good news is that models generally agree on the fast moving nature of this system which could help keep snowfall totals lower. Another area of cold high pressure will build into the area for the weekend with temperatures continuing to run a good 20+ degrees below average. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1229 PM CST Sun Dec 11 2016 Visibilities at all TAF sites have been up and down as light snow continues across the area. Some sites have been down to 1 1/2 to 2SM at times but there has been some improvement at KDVL and KGFK to the 3-5SM or even higher. Think that vis and ceilings should improve through the late afternoon and evening as the system pulls away from the area, but only a brief period of VFR or MVFR overnight before a cold front coming in tomorrow brings another chance for light snow and lower ceilings. Winds will also be an issue tomorrow, with light north winds shifting to the west today, then northwest at above 12 kts for tomorrow at the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...Lee AVIATION...JR
Hazardous weather outlook, Dec 11, 6:20 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 620 AM CST SUN DEC 11 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 620 AM CST SUN DEC 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY MAY BE NEEDED OVER THE DEVILS LAKE BASIN FOR LATER TONIGHT AND MONDAY MORNING. WIND CHILLS OF 25 TO 35 BELOW ZERO CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILL ADVISORIES MAY BE NEEDED FOR MUCH OF THE RED RIVER VALLEY FOR MONDAY NIGHT, TUESDAY NIGHT, AND WEDNESDAY NIGHT. WIND CHILLS OF 25 TO 40 BELOW ZERO CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Dec 11, 9:47 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
947 AM CST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW FARGO 46.88N 96.82W
12/11/2016 M1.6 INCH CASS ND CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTLocal storm report, Dec 11, 9:48 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 AM CST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW LIDGERWOOD 46.07N 97.15W
12/11/2016 M2.5 INCH RICHLAND ND CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTLocal storm report, Dec 11, 9:49 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
949 AM CST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW SABIN 46.78N 96.65W
12/11/2016 M1.7 INCH CLAY MN CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTLocal storm report, Dec 11, 9:50 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 AM CST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 3 SE BRECKENRIDGE 46.23N 96.54W
12/11/2016 M1.5 INCH WILKIN MN CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTLocal storm report, Dec 11, 10:38 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1038 AM CST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW ESMOND 48.03N 99.76W
12/11/2016 M2.8 INCH BENSON ND CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTLocal storm report, Dec 11, 10:39 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1039 AM CST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW MCLEOD 46.39N 97.30W
12/11/2016 M3.4 INCH RANSOM ND CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTNearby
Wind Chill Advisories in North Dakota, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.